Skip to content
Go back

How Will the Morning-After Pill Affect My Menstrual Cycle?

The morning-after pill might cause you to have an irregular period the month after taking it. The effects, however, are mild and should return to normal by your next cycle.

Why It Affects Your Period

Morning-after pills such as Plan B and Ella help prevent you from getting pregnant after having unprotected sex. They work by stopping or delaying ovulation. In doing so, they might also affect the length of your normal menstrual cycle. For this reason, many women experience an abnormal period after they’ve taken the morning-after pill. How it affects your period might depend on where you are in your cycle when you take the morning-after pill. In fact, you might not have any irregularities at all.

What You Might Experience

The morning-after pill can cause your next period to be:

  • A few days to a week early.
  • A few days to a week late.
  • Heavier than normal.
  • Lighter than normal.
  • Longer than normal.
  • More or less painful than usual.

Because of the hormones in these pills, you might also notice spotting between periods, particularly right after taking emergency contraceptive. If you experience any of these symptoms, don’t worry — your period should return to normal by your next menstrual cycle. If at least a week passes, however, and you still don’t get your period as expected, take a pregnancy test to make sure the morning-after pill worked.

Other Effects

In addition to affecting your menstrual cycle, the morning-after pill can cause a few mild side effects, including:

  • Dizziness.
  • Nausea.
  • Headache.
  • Breast pain.
  • Abdominal pain.
  • Fatigue.

The morning-after pill affects each woman and her body differently, but should not cause any long-term side effects or ongoing changes in your menstrual cycle.

Back to top